Oregon, 2012High Wind in Oregon, March 15, 2012
March 15, 2012 · NWS MFR · 3 events in 3 counties and zones
Yet another cold front brought strong winds to the southern Oregon coast and areas east of the Cascades.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another cold front brought strong winds to the southern Oregon coast and areas east of the Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 15, 2:33 AM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 15, 2:33 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
333 AM PDT THU MAR 15 2012
.DISCUSSION...MODELS CONTINUE ON TRACK WITH ANOTHER WINDY STORM
THAT IS ALREADY BRINGING WINDS UP ON THE COAST AND THE RIDGES THIS
MORNING. THE COMBINATION OF TIGHT GRADIENT...STRONG SW 850 MB FLOW
AND 925 MB WIND IN THE 70 KT RANGE IN GOOD MIXING WITH THE
EXPECTED PRECIP RATES MAKE A LOW END HIGH WIND WARNING STILL
LIKELY. WINDS IN THE SHASTA VALLEY AND EAST SIDE ALSO HAVE ALL THE
ESSENTIAL INGREDIENTS NEEDED TO MEET CRITERIA IN THESE AREAS AS
WELL. IR IS SHOWING DECENT CLOUD TOP COOLING IN THE WARM CONVEYOR
FLOW...BOTH IN THE FIRST BAND MOVING INTO THE AREA AT THIS TIME
AND WITH THE TRAILING END OFFSHORE EXTENDING INTO THE NW WA
INDICATING INCREASED OMEGAS AND PRECIP RATES. CONFIDENCE HAS
INCREASED A LITTLE FOR THE TRACK OF THE LOW THAT BRINGS THE NEXT
SYSTEM THROUGH ON FRIDAY WITH BOTH THE GFS AND NAM IN ROUGH
AGREEMENT ON BRINGING A LOW FROM THE SW INTO THE CENTRAL OREGON
COAST BY FRIDAY AFTERNOON. HOWEVER...ENOUGH UNCERTAINTY REMAINS ON
THE TRACK OF THE LOW...AND THE DIFFERENCE IN THE TRACK NORTH OR
SOUTH BY AS LITTLE AS 60 MILES WILL MAKE A VERY LARGE DIFFERENCE
IN THE OUTCOME. IF THIS SYSTEM IS A LITTLE FARTHER NORTH THE COLD
AIR WILL ENTRAIN FARTHER NORTH KEEPING SNOW LEVELS HIGH...AND A
LITTLE FARTHER SOUTH WILL BRING IN COLD AIR BUT SHUNT MOST OF THE
MOISTURE SOUTH. WITH THIS UNCERTAINTY WILL KEEP THE WATCH AS IS.
&&
.AVIATION...MVFR WITH ISOLATED IFR CONDITIONS MOVE EAST AND BANK
UP AGAINST THE CASCADES BY LATE MORNING. MOSTLY VFR CONDITIONS WILL
PREVAIL EAST OF THE CASCADES UNTIL MID TO LATE AFTERNOON WHEN MVFR
CONDITIONS SPILL OVER THE CASCADES CREST. STRONG SOUTHERLY WINDS WILL
CAUSE SOME LOW LEVEL TURBULENCE CONCERNS AND POSSIBLE WIND SHEAR
ALONG THE COAST AND IN THE WEST SIDE VALLEYS BY THURSDAY MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 5 AM PDT FRIDAY FOR ORZ030-031.
HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR ORZ021-022.
CA...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
ABOVE 3500 FEET FOR CAZ080.
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
ABOVE 4000 FEET FOR CAZ082.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR CAZ081-083.
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR CAZ083.
PZ...STORM WARNING UNTIL 2 PM PDT THIS AFTERNOON FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 11 AM PDT SATURDAY FOR PZZ370.
HAZARDOUS SEAS WARNING UNTIL 11 AM PDT SATURDAY FOR
PZZ350-356-376.
HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ356.
GALE WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT FOR
PZZ356-376.
SVENHazardous weather outlook, Mar 14, 2:04 PM PST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
304 PM PDT WED MAR 14 2012
ORZ021-151400-
SOUTH CENTRAL OREGON COAST-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM PDT. SEE WEATHER
MESSAGE FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR THE COQUILLE
RIVER AT COQUILLE AND THE SOUTH FORK OF THE COQUILLE RIVER AT
MYRTLE POINT. SEE FLOOD WATCH FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WIND WARNING REMAINS IN EFFECT TO 5 PM PDT THURSDAY. THE
FLOOD WATCH REMAINS IN EFFECT UNTIL SATURDAT AFTERNOON FOR THE
COQUILLE RIVER AT COQUILLE AND UNTIL FRIDAY AFTERNOON FOR THE
SOUTH FORK OF THE COQUILLE RIVER AT MYRTLE POINT. SEVERAL MORE
STORMS WITH STRONG WINDS AND HEAVY RAIN ARE EXPECTED THROUGH THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ022-151400-
CURRY COUNTY COAST-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM PDT. SEE WEATHER
MESSAGE FOPR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THURSDAY.
SEVERAL MORE STORMS WITH STRONG WINDS AND HEAVY RAIN ARE EXPECTED
THROUGH THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ350-356-370-376-151400-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.
.DAY ONE...TONIGHT
STORM WARNING IS IN EFFECT FROM 11 PM PDT. SEE COASTAL WATERS
FORECAST FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STORM WARNING CONTINUES THROUGH THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ030-031-151400-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WIND WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM PDT FRIDAY.
SEE WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-151400-
CENTRAL SISKIYOU COUNTY-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM PDT THURSDAY. SEE
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083-151400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-151400-
WESTERN SISKIYOU COUNTY-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING ABOVE 3500 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-151400-
SOUTH CENTRAL SISKIYOU COUNTY-
304 PM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING ABOVE 4000 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
High Wind, Central & Eastern Lake County
- When
- March 15, 3:38 AM PST to 1:38 PM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
The Summer Lake RAWS recorded gusts exceeding 57 mph from 15/0338 PST until 15/1338 PST. The peak gust was 70 mph, recorded at 15/0938 PST. The Summit RAWS recorded gusts to 58 to 59 mph from 15/0803 PST until 15/1103 PST. The peak gust was 59 mph, recorded at 15/1003 PST.
High Wind, Curry County Coast
- When
- March 15, 5:13 AM PST to 9:13 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
The Flynn Prairie RAWS recorded a gust to 58 mph at 15/0613 PST and a gust to 59 mph at 15/0913 PST. The ODOT sensor at Humbug Mountain, which may not be accurate, recorded gusts in the 55-67 mph range between 15/0804 PST and 15/1234 PST.
High Wind, South Central Oregon Coast
- When
- March 15, 5:18 AM PST to 5:24 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
A sensor at Port Orford recorded a gust to 58 mph at 15/0524 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Michigan, March 15, 2012$13 million · EF3 · 56 events
- Flash Flooding and Hail in West Virginia, March 15, 2012$6.9 million · 1.75 in hail · 8 events
- Hail in Georgia, March 15, 2012$4.8 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Kentucky, March 15, 20126 injured · $39,000 · 1.75 in hail · 24 events
- Hail in Ohio, March 15, 2012$95,000 · 1.75 in hail · 30 events
- Flash Flooding and Flooding in Missouri, March 15 to 20, 2012$57,000 · 1.75 in hail · 40 events
- Debris Flow and Flooding in Idaho, March 15, 2012$250,000 · 3 events
- Flash Flood and Hail in Alabama, March 15, 20121 injured · $46,000 · 1 in hail · 16 events
- Debris Flow and Flood in Washington, March 15, 2012$100,000 · 3 events
- Flash Flooding and Hail in Tennessee, March 15, 2012$9,000 · 1.75 in hail · 35 events
- Lightning Strike in Indiana, March 15, 20124 injured · 1 event
- Flash Flooding and Hail in Missouri, March 15 to 16, 20122.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360876, 360872, 360871.